MAUDE Adverse Event Report: MERZ NORTH AMERICA, INC. ULTHERA SYSTEM

MERZ NORTH AMERICA, INC. ULTHERA SYSTEM
Model Number UC-1
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Burn(s) (1757); Scar Tissue (2060); Localized Skin Lesion (4542); Nodule (4551)
Date of Event 09/19/2023
Type of Reportable Event Serious Injury
Event or Problem Description
On 03-jan-2024, a merz sales representative reported a potential ulthera adverse event via email.Per the reporting email, a patient was treated with ultherapy on the lower face on (b)(6) 2023 and under the eye on (b)(6) 2023.At three months post treatment, the patient appeared to have keloid-like scarring as well as additional issues.On (b)(6) 2024, the practice provided additional treatment information related to this patient via email.According to the practice, on (b)(6) 2023 the patient was treated on the full face (lower face, neck, brows, submentum) with 820 lines delivered and on (b)(6) 2023 30 lines were delivered under the eyes.The areas were reported to have been treated at depths of 1.5mm, 3.0mm, and 4.5mm using aquasonic clear ultrasound gel.The provider reported being uncertain of the treatment guideline used or if there were deviations from the guideline.The ulthera devices used during treatment were reported to have performed as intended, and no malfunctions or device deficiencies were observed.The patient does not have a history of ultherapy treatments or other procedures performed in the area.The patient reportedly uses skincare products; however, the practice did not document what products are used.No medication, lidocaine, or pronox was used to reduce patient discomfort.The patient was reported as having no relevant medical history and is fitzpatrick skin type iii.The patient was assessed on (b)(6) 2023 by a former employee of the practice.During this assessment it was thought the patient was perhaps burned and the patient was given a burn treatment protocol (vinegar soak) to use.The patient returned to the practice on (b)(6) 2024 and was assessed by a physicians assistant who observed raised burns accompanied by a nodule in the submental area and possible keloid scarring.The provider reported that immediately after the incident a burn and open wounds were observed.The patient's current condition was reported as burn/keloid scars that are discolored, a nodule in the submental area, and the open wounds were since closed.The patient was last seen during the visit on (b)(6) 2024, and no follow-up appointments are pending as of the time of this report.Three additional attempts for information related to this event were made on 17-jan-2024, 22-jan-2024, and 29-jan-2024.No additional information was received.No additional information is available at this time.
 
Additional Manufacturer Narrative
No devices used during treatment were received for evaluation.The practice reported the ulthera devices used during treatment performed as intended, and no malfunctions or device deficiencies were observed.A review of the support log did not identify any error codes or malfunctions during treatment.Additional review of the support log revealed the serial numbers of the ulthera devices used: uc-1 control unit (serial number: 11c091524), uh-2 handpiece (serial number: (b)(6)), ut-1 ds 7-3.0 transducer (serial number: (b)(6)), and ut-4 ds10-1.5 transducer (serial number (b)(6)).A review of the support log shows a treatment occurred on (b)(6) 2023; however, there is no exam log available for this date.An exam log was available for the treatment performed on (b)(6) 2023.A review of the (b)(6) 2023 exam log found the practice followed the recommended lines delivered per region as indicated in the ulthera instructions for use (ifu).An evaluation of the service history record (shr) for control unit 11c091524 found this device was most recently serviced in december 2022.During this service event, all required functional testing passed prior to release of the device.A review of the device history record (dhr) for this control unit found no deviations, rework, or non-conformances associated with the manufacture of this device.All required testing passed prior to distribution.An evaluation of the shr for handpiece (b)(6) found this device was most recently serviced in june 2023.During this service event, all required functional testing passed prior to release of the device.A review of the dhr for this handpiece found no non-conformances, rework, or deviations were associated with the manufacture of this device.All required testing passed prior to distribution.An evaluation of the dhrs for transducer (b)(6) found no deviations or non-conformances were associated with the manufacture of this device.Rework was performed to remove excess adhesive from a component on this device; however, this issue would not have contributed to the reported event.This device passed all required testing prior to distribution.An evaluation of the original dhr for transducer (b)(6) found no deviations or non-conformances were associated with the manufacture of this device.Rework was performed on the peek film membrane of this device; however, this issue would not have contributed to the reported event.This device passed all required testing prior to distribution.A review of the current version of the ulthera patient complaint trend analysis for the condition of "patient burn revealed the trend for this issue is within allowable limits.This issue will continue to be monitored.A review of the current version of the ulthera patient complaint trend analysis for the conditions of "patient nodule / papule" and "patient other" revealed that the rate of occurrence of these issues is not high enough to generate a trend.These issues will continue to be monitored.The patient investigation found no evidence a merz/ulthera device malfunctioned during this treatment.Review of the available exam log revealed this treatment was performed in accordance with the ulthera instructions for use (ifu).It is unconfirmed whether a merz/ulthera device caused or contributed to this event.The report was deemed serious following discussion with the merz product safety team as permanent damage (keloid scars) cannot be ruled out with certainty.The events occurred in a compatible local and temporal relationship.The event application site wound (non-serious) is unexpected, whereas the events application site burn (non-serious) and application site nodule (non-serious) are expected based on the currently valid us instructions for use leaflet of ulthera system and causality is assessed as reasonably possibly related to the treatment with ulthera system based on the compatible local and temporal relationship.The reported discoloration is considered to be consequence of the previously reported keloid scar (serious).Causality for the previously reported event remains unchanged as reasonably possibly related to the treatment with ulthera system.No additional information is available at this time.

Brand Name
ULTHERA SYSTEM
Common Device Name
ULTHERA SYSTEM
Manufacturer (Section D)
MERZ NORTH AMERICA, INC.
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer (Section G)
MERZ NORTH AMERICA, INC.
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer Contact
ashley ransom
13900 w. grandview parkway
sturtevant, WI 53177
2628351911
MDR Report Key18636742
Report Number3006560326-2024-00002
Device Sequence Number20792097
Product Code OHV
UDI-Device Identifier00840763100476
UDI-Public00840763100476
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K180623
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberUC-1
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/03/2024
Initial Report FDA Received Date02/02/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/15/2011
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability;
Patient Age42 YR
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceAsian